Join 3,427 readers in helping fund MetaFilter (Hide)


Which PainKiller is best? Aspirin, Paracetamol or Ibuprofen?
December 4, 2007 7:31 AM   Subscribe

Which PainKiller is best? Aspirin, Paracetamol or Ibuprofen?

I suffer from a condition which is similar to cerebral edema, I have recently started taking painkillers to get me through the day.

I like to self medicate myself as much as possible, so I want to find out exactly how these drugs work.

As well as pain control, I also suffer from poor circulation which results in my extremities getting cold.

I believe asprin causes thinning of the blood which might improve circulation, but what about paracetamol and Ibuprofen and which of these 3 is most powerful in stopping pain and in what way?

I also read somewhere that because Aspirin and Paracetmol work in different ways.. you can take them both at the same time without risk of OD.

I'm also interested in other pain killers like Tramadol and Diclofenac,

Is it okay to take Asprin with Morphine based drugs like Tramadol? I heard either Asprin or paracetamol boost the effect of morphine.

Basicly im after all and any infomation you can give me on all the different painkillers out there from doc leaves to
diclofenac.
posted by complience to Health & Fitness (24 answers total) 6 users marked this as a favorite
 
Note that Paracetmol (UK) = Acetaminophen/Tylenol (NA)
posted by bonehead at 7:36 AM on December 4, 2007


IANAD but for the back of the head headaches, naoproxen sodium is the only thing that works for me. I have no idea what a cerebral edema is, though.
posted by Happydaz at 7:44 AM on December 4, 2007


You really need to be seeing a doctor. All of these medications can have serious consequences when taken in excess or chronically.
posted by gramcracker at 7:49 AM on December 4, 2007 [1 favorite]


I am not sure where your limits are but I though it was worth noting that I have a couple friends with Multiple Sclerosis and Cancer that use Marijuana as a pain killer with very positive outcomes. Plus with limited side effects it seems like a safe alternative to taking daily doses of what you listed above.

And you can eat marijuana as an alternative to smoking it which apparently gives the same benefits without the inhalation of smoke and you can eat it even if you are working.

Just a thought.....
posted by birdlips at 7:50 AM on December 4, 2007


Please ask your doctor.
posted by mzurer at 7:52 AM on December 4, 2007


I am not a doctor, but this is what I've gleaned from reading the warning information on medication. You should talk to a doctor about what painkillers to take as some or all may affect your underlying condition in negative ways.

Aspirin and paracetamol may be safely combined, as can ibuprofen and paracetamol because they have different mechanisms of action. A combination of 1000mg of paracetamol and 800mg of ibuprofen is the highest therapeutic dose for a typical adult. Beyond that there is no additional benefit and the risk of side-effects increases. Taking the maximum dose day after day is not recommended, however, especially for ibuprofen, as it can lead to GI bleeding. Paracetamol is generally safer.

Aspirin and ibuprofen, on the other hand, should not be combined. Similarly, do not combine ibuprofen and any other Non-Steroidal Anti-Inflammatory Drug (NSAID), such as naproxen sodium (Aleve).

Paracetamol is often combined with opioids such as codeine and hydrocodone. Be aware that the opioid pill may already contain paracetamol, in which case it is probably unwise to take additional paracetamol without the advice of a physician on dosage.

I do not know whether combining aspirin and an opioid is safe or effective; maybe someone else can speak to that.
posted by jedicus at 8:01 AM on December 4, 2007


Although you can take aspirin and paracetamol together it is not advisable to take them over a long period of time (I know excessive use of aspirin can lead to stomach problems)

I rarely take pain killers but if I do I tend to go for ibuprofen (but that's because it's more suitable for back pain - I think it has muscle relaxant properties). Some people are allergic to it.

But go see your doctor.
posted by fearfulsymmetry at 8:04 AM on December 4, 2007


Ask your doctor.

There are some studies on pain relief efficacy for aspirin vs. ibuprofen with or without codeine added, and ibuprofen vs. ibuprofen with codeine. You can read them and learn some information (all of which is fairly subjective, as the studies are based on patients reporting their level of pain relief), but you sound like you have too much going on medically to just take whichever random painkillers the internet tells you to.

So, ask your doctor. And for chrissakes, don't take Tramadol or any other opiate or opiate-related drug with alcohol. (Not that you asked, but just in case.)
posted by bedhead at 8:06 AM on December 4, 2007


Liquid ibuprofen capsules, available over the counter.
posted by fire&wings at 8:11 AM on December 4, 2007


IANAD
But my understanding is that Ibuprofen is the "best" for your liver. I believe narpoxen (aleve) and maybe asprinin are the worst.
posted by Black_Umbrella at 8:16 AM on December 4, 2007



Is it okay to take Asprin with Morphine based drugs like Tramadol?


Probably, but if you dont contact your doctor about these things you're pretty much asking to wake up with a big painful gastric ulcer if you start using this stuff chronically.

Any large or mixed dose of NSAID/Aspirin has to be supervised. Its way too much of a risk to develop an ulcer in your stomach or duodem. The risk of developing a bleeding ulcer is very real and that can lead to death via peroditis quicker than you might think. On top of that there's the issue of liver damage over the long run.

Dont self-prescribe large doses of this stuff, please. You really want to protect your stomach as much as possible especially if you deal with chronic pain.
posted by damn dirty ape at 8:47 AM on December 4, 2007


If you are going to be taking one or more of these drugs every day you need to do so under the care of a physician. They can literally kill you. Short term usage is a different story
posted by caddis at 9:13 AM on December 4, 2007


Talk to your doctor.

Some of the information in this thread is either simply wrong, or so incomplete as to be worthless. (Ibuprofen, naproxen and aspirin are all cleared through your kidney's, for instance, so while they may be "best for your liver" they may have kidney effects that are just as serious as any potential kidney effects.)

It's true that these medications have different mechanisms of action and so may be differently useful in your case, but without knowing your medical history no one on this site can really address that. Neither can you, probably. Even if you have all of the information about the specific medications, you may not understand their particular application to your own situation well enough. This is why people are trained as medical professionals.

On the other hand, there is evidence that people respond more favorably to brand-name rather than generic pain relievers: Branthwaite, A., and P. Cooper. 1981. Analgesic effects of branding in treatment of headaches. BMJ (Clin Res Ed) 282(6276):1576–78.
posted by OmieWise at 9:14 AM on December 4, 2007


I usually really hate it when people go on about "see your doctor" as if it isn't obvious. But I've never seen an askme where it was more appropriate. You really need to talk to a doctor about this one, since you are obviously contemplating exceeding the recommended dosages. You can most likely get something far more effective and convenient that route.

That said, I agree with fire&wings that liquid ibuprofen is by far the most effective for me, esp. when it comes to reducing inflammation. Paracetamol/Acetaminophen does not reduce inflammation. Don't mix aspirin and ibuprofen, and lay off the caffeine and alcohol when consuming any of these in quantity.
posted by Manjusri at 9:20 AM on December 4, 2007


Ibuprofen liqui-gels.

And JC-on-a-pogo-stick, look into medical marijuana before you jump on the Tramadol-train.
posted by unixrat at 9:27 AM on December 4, 2007


Trying to self-medicate with over the counter remedies is asking for trouble. If you're dealing with chronic pain, there are much better, more effective ways to deal with it, all of which require the help and knowledge of a good doctor. Sometimes, these chronic pain remedies use the same OTC drugs, but how they're used (ie how much in what proportion, combined with other things, and the associated risks) is knowledge your doctor has.

The internet can be a great tool for research (when used properly), but is simply are not a substitute for the knowledge and experience gained from med school and actually being a doctor.

(This is coming from a girl who has previously done some not-fun things to her stomach, simply by using too much ibuprofen and tylenol in an effort to dull her chronic headaches triggered by a really rare neurological condition. Who knew a high dose of a blood pressure med, tweaking my thyroid medication, and adding some vitamins and enzyme supplements could drastically increase my quality of life? Oh yeah - my docs. It took some trial and error, but the solution was there, and wasn't one I'd ever find on my own.)
posted by cgg at 9:42 AM on December 4, 2007


Nobody likes self-medicating more than me, but you need to have this conversation with your doctor.

In a previous askme, you tell us: "I have Arnold Chiari Malformation (a mutation of the brain); Sryingomeylia (a tumour/syrnix of the spine); have undergone half a dozen major brain and spinal surgeries, as well as suffering both a Cerebral Aneurysm and Hydrocephalus all the last 5 years. I also have a neurological device implanted in my brain to control cerebral fluid pressures. The Syrnix in my spine has also removed my ability to feel pain in large parts of my body."

The NSAIDs include ibuprofen, aspirin, naproxen, and diclofenac. Here in the US, you can't get diclofenac without a prescription. The NSAIDs work by inhibiting prostaglandin synthesis, and prostaglandins do a lot of different things in the body. Inhibiting them reduces pain, but it also thins the blood, and reduces the protective lining of your stomach. Aspirin is such an effective blood-thinner that it is pretty much only used for that purpose these days. I don't know of any doctor using it for pain control. Given what you've told us about your medical history, it is a terrible idea for you to use these long-term without medical supervision.

Paracetemol (acetaminophen) is not an NSAID so you can combine it with ibuprofen or another NSAID if needed. However, in large doses it can damage the liver. You really do not want to exceed the dosage on the bottle.

These over the counter painkillers aren't supposed to be used for more than about 10 days at a time. If you need painkillers for longer than that, you need to see a doctor, period.
posted by selfmedicating at 10:51 AM on December 4, 2007 [1 favorite]


You like to self-medicate? Then all those years and dollars/pounds spent studying at medical school were really worth it then.

Unless you never went to medical school, in which case I recommend seeing a doctor.

Seriously though, over-the-counter painkillers are there to eradicate temporary, common or garden headaches/toothaches/arse-aches etc. Chronic conditions, requiring long-term treatment, require medical expertise.
posted by idiomatika at 11:00 AM on December 4, 2007


Nthing see a doctor. I assume you're in the UK, so why not?

Over-the-counters are great for short-term relief. For long term, though, you're in terrible shape. Paracetamol (acetaminophen) is absolutely terrible for your liver.

For what it's worth, doctors actually suggest a small amount of aspirin a day. However, the dose is so low it wouldn't help you.

Ibruprofen and naproxen aren't the most terrible, but I wouldn't play with them for long, you can get a nasty tolerance to it that would require you to take huge, dangerous doses to achieve any help.

Seriously, for long-term pain maintenence, you really need to see a doctor.

Now, in terms of natural(ish) remedies, I can wonder if you've tried caffeine (which always helps my migraines), or kavakava (a polynesian plant you make "tea" with). That's about all I got.
posted by General Malaise at 11:05 AM on December 4, 2007


You are suffering from a common ailment on the background of a very rare condition. I do understand your wish to have some independence from professional therapists, but cost considerations apart, this is potentially a VERY BAD IDEA. I entirely agree with the caveats previously expressed by other posters - you REALLY REALLY should obtain the considered advice of an anaesthetist qualified in pain therapy, preferably in conjunjction with supervision by a neurologist.
I posted this generic advice to another AskMe and it may help you with general information:-
"This is a complex subject. First of all, although acetaminophen (called paracetamol in Europe) and the nonsteroidal anti-inflammatory drugs (NSAIDs) are known to act on very similar enzyme systems, we now know that the particular enzyme subtypes the NSAIDs react most strongly with are distributed all over the body (and are particularly concentrated in areas of inflammation) whereas the enzyme substrates for acetaminophen are found pretty much exclusively in the central nervous system.
In other words, NSAIDs are best for inflammatory pain (that's why they can be very effective in cream/gel form for superficial inflammatory pains) whereas acetaminophen /paracetamol reduces pain processing in the brain. It does so in a dose-dependent manner, so the more you take, the stronger the effect will be - however at doses above 4 grams per day, your liver can be damaged (that's why you can kill yourself with acetaminophen/paracetamol poisoning). Fatal liver failure is common at doses above 10 grams per 24 hours, and this has given acetaminophen a bad name.
It is however coming back into "fashion" as it is now available with a built-in liver protection agent, and the NSAIDs have pretty dangerous side effects as well in existing kidney impairment, severe asthma, gastric ulceration and blood coagulation deficits. In recent years it has been realised that you can get excellent analgesia with a combination of the two.
Bear in mind that for moderately severe pain, you need to saturate your system with the painkiller(s), and that will take 5 dosing intervals, i.e. around 30 hours. It should also be remembered, that there are huge interpersonal differences between peoples' responses to acetaminophen and the (large numbers of) different NSAIDs - these inter-individual differences are probably as big as, or bigger than, differences between common aches and pains. Lastly, certain (atypical) pains will respond poorly or not at all to these so-called "simple" (i.e. non-opioid) analgesics, e.g. nerve pain such as sciatica."

Yes simple analgesics can (and in many cases are) combined with opioids (such as codeine, tramadol and oxycodone): The combination can achieve analgesia which is beyond the power of simple analgesics. However the side-effects and risks are proportionally great: Constipation, drowsiness, nausea, risk of narcotic addiction. It really depends very largely on the individual case/requirements, and as other posters have emphasised, long-term medicating is a completely different ballgame from intermittent/occasional medicating!

Although conventionally trained I do believe that alternative/Eastern approaches may have additional potential for analgesic efficacy - e.g. acupuncture, although not fully explained by Western scientific theory, can be very effective at times. In the end, the brain/consciousness/Id is the single most important organ/factor in pain problems...! So, in a way, whatever goes, goes - as long as it's legal...but seriously, find a pain management consultant you can relate to and who has a good understanding of your rare condition. Relying on non-professional sources of information, and perhaps wanting to do things "on your own", is an easy way to end up with twice as many problems as you had to start with IMHO.
posted by kairab at 1:03 PM on December 4, 2007


sorry forgot to say IAA medically qualified pain therapist in the UK
posted by kairab at 1:11 PM on December 4, 2007


This is an add-on to my previous post also posted to the other query I mentioned, and may perhaps be helpful (this may begin to show why I said this is a complex subject...). I forgot to specify, BTW, that I am a pain therapist doctor working for the British National Health Service (NHS).

There has been a lot of publicity and controversy relating to the different enzyme subtypes affected by NSAIDs: Cyclo-oxygenase (COX)-1 is widely distributed throughout the body, and is inhibited by all classic NSAIDs; COX-2 is increased especially in inflammatory conditions, and is preferentially or selectively inhibited by COX-2 NSAIDs (e.g. Celebrex/celecoxib). These agents were developed by "big pharma" in the hope that they would do just as good a job for pain but without the risk of gastric ulceration that classic NSAIDs carry. It was however belatedly realised that the flipside of this particular coin is that you lose the cardioprotective platelet-inhibiting side effects of the older NSAIDs (the reason why low-dose Aspirin is good for you), and consequently patients with coronary heart disease started dying while on COX-2 inhibitors. Big legal mess ensued...and most COX-2 inhibitors have been withdrawn, with massive financial crises for big pharma! This is one of the reasons why acetaminophen/paracetamol is making a comeback (another is its recent availability as an intravenous preparation for hospital inpatients). It is a specific COX-3 inhibitor, but that is primarily of academic interest. For what it's worth, some small studies suggest that a combination of full-dose classic (COX-1) NSAID and acetaminophen is approximately 30% more potent than NSAID alone.
Ibuprofen and naproxen have perhaps the best (question of definition here) reputation among the classic NSAIDs - the former being the least harmful (but not particularly good against inflammation) and the latter being both potent and the most cardioprotective besides Aspirin (which is really tough on the stomach in full dosage).
Another factor to consider for some is that Aspirin and other NSAIDs are among the most allergenic common medications (roughly on a par with penicillin), and a severe allergic reaction can kill you! Although allergy to acetaminophen is not unknown, it is very rare. (I hope this additional info doesn't confuse you totally).
posted by kairab at 2:26 PM on December 4, 2007


I self-medicated with ibuprofen for a couple years--up to six a day--and I wrecked the lining of my small intestine. You really don't want to go through the symptoms of that. Yes, it worked on the pain, but what a price I am paying now...
posted by wafaa at 2:46 PM on December 4, 2007


I am not a doctor or an expert or even very helpful, really -- what I can offer you is this:

Ibuprofen works great for me on toothaches or anything muscle-based (back aches, cramps). I have to take at least three and sometimes four to get the relief.

For headaches, what works for me is two aspirin plus two acetaminophen. (If I recall correctly, this is essentially what Excedrin is, but with caffeine added to the mix.)
posted by thatgirl at 6:17 PM on December 4, 2007


« Older "We need to use that pict...   |  Have you ever successfully exp... Newer »
This thread is closed to new comments.